Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Fort Worth, TX

February 23, 2005Erath County, Hamilton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Feb 23, 2005, 1:42 AM CST for Erath County, Hamilton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 1:42 AM CST (07:42 UTC)
Expired
Feb 23, 2005, 3:45 AM CST
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Erath County, TX, Hamilton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 108 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 230742
FFWFWD
TXC143-193-230945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
142 AM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ERATH COUNTY IN NORTH CENTRAL TEXAS
  HAMILTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 345 AM CST

* AT 137 AM CST...LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAIN
  FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM PURVES TO OLIN TO
  HAMILTON...OR ALONG A LINE EXTENDING FROM DUBLIN TO 11 MILES 
  NORTH OF HAMILTON TO HAMILTON...MOVING EAST AT 20 MPH. 

* THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  CLAIRETTE BY 205 AM CST
  HICO BY 210 AM CST
  LANHAM BY 215 AM CST
  CHALK MOUNTAIN BY 250 AM CST

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3214 9844 3196 9834 3198 9825 3186 9816
      3169 9841 3156 9832 3170 9781 3200 9801
      3211 9787 3235 9800

$$
1 follow-up statement
000 
WGUS74 KFWD 230827
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
224 AM CST WED FEB 23 2005

TXC143-193-230945-
ERATH TX-HAMILTON TX-
224 AM CST WED FEB 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM CST FOR HAMILTON AND
ERATH COUNTIES...

AT 223 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS 
EXTENDED FROM EAST OF STEPHENVILLE...TO NEAR HICO...TO WEST OF 
HAMILTON. MOVEMENT WAS EAST AT 20 MPH.

RAINFALL OF UP TO 2.5 INCHES PER HOUR HAS BEEN ESTIMATED ACROSS 
PORTIONS OF THE WARNING AREA...ESPECIALLY WESTERN AND NORTHERN 
HAMILTON COUNTY. THE HAMILTON COUNTY SHERIFFS OFFICE REPORTED THAT 
COWHOUSE CREEK NEAR POTTSVILLE WAS RAPIDLY RISING.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3217 9825 3198 9825 3187 9817 3170 9842
      3157 9832 3170 9781 3200 9802 3211 9788
      3236 9800

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:33 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 22, 9:33 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
933 PM CST TUE FEB 22 2005

.UPDATE...
AN UPDATE WILL BE ISSUED SHORTLY TO REFLECT CLEARING THE EASTERN
PORTION OF WATCH 32.

42

&&

.UPDATE...
913 PM...
HAVE ISSUED AN UPDATE TO REFLECT CURRENT PRECIP AND CDFNT
TRENDS.  42

&&

.UPDATE...
614 PM...
UPDATED PACKAGE FOR WATCH 32.

42

&&

.AVIATION...
550 PM CST...
WE WILL CONTINUE WITH A WET FORECAST FOR THE NEXT 24 HOURS...AS
MODEL GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT ON DEVELOPMENT OF
WIDESPREAD CONVECTION ACROSS NORTH TEXAS LATER THIS EVENING. THIS
WILL OCCUR AS A WEAK SHORTWAVE TROUGH ENHANCES THE LOW-LEVEL
JET...AS IT TRANSLATES THROUGH SOUTHWEST FLOW ALOFT. WILL INCREASE
TSRA CHANCES FOR ALL SITES AFTER 23/06Z...WITH BULK OF PRECIPITATION
EXPECTED TO MOVE EWD ON WEDNESDAY MORNING. LINGERING LIGHT RAIN WILL
BE POSSIBLE THROUGH END OF THE FORECAST PERIOD. CIGS WILL REMAIN
IFR/MVFR THROUGH THE PERIOD AT KACT...AND SHOULD LOWER TO MVFR BY
23/03Z AT THE METROPLEX TAF SITES...WITH LIFR LIKELY DURING PERIODS
OF PRECIPITATION. OTHERWISE...SOUTHEAST SURFACE WINDS WILL BACK TO
THE NORTHEAST THROUGH THE PERIOD...AS A STRONGER COLD FRONT PUSHES
SOUTHWARD ACROSS THE REGION.

65/DD

&&

.UPDATE...
HAVE UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 31 FOR THIS
EVENING.    42

&&

.DISCUSSION...
340 PM...
DIFFICULT FORECAST IN THE SHORT TERM WITH A RAPIDLY CHANGING AND
HIGHLY MESOSCALE EVENT ON HAND.  UPPER LOW IS EDGING CLOSER TO
CALIFORNIA...WITH SHORTWAVE ENERGY NOW CLEARLY EVIDENT ON WATER
VAPOR TO OUR SOUTHWEST.  ONE SHORTWAVE CURRENTLY MOVING ACROSS THE
RIO GRANDE...WITH A SECOND AND MORE DEFINED SHORTWAVE JUST NOW
ONSHORE OF WESTERN MEXICO.  ATMOSPHERE HAS BECOME MODERATELY
UNSTABLE THIS AFTERNOON...BUT SO FAR LACK OF UPPER FORCING OR
DEFINITIVE MESOSCALE BOUNDARIES HAS KEPT THINGS QUIET.  THIS SHOULD
CHANGE SOON WITH CONVECTION EXPECTED TO FIRE TO OUR WEST WHERE AN
ENHANCEMENT IN CU IS NOW SEEN AS THE FIRST SHORTWAVE COMES ACROSS.

THERE IS UNANIMOUS AGREEMENT IN THE MODELS THAT CONVECTION WILL
DEVELOP AND ORGANIZE OVER THE CWA THIS EVENING.  SPC HAS MUCH OF THE
AREA IN SLIGHT RISK AND HPC HAS THE NORTHERN COUNTIES OUTLINED IN
SLIGHT RISK FOR EXCESSIVE RAINFALL.  STRONG FORCING ALOFT WILL
COMBINE WITH INSTABILITY AND AN INCREASINGLY MOIST BOUNDARY LAYER TO
PRODUCE DEEP/STRONG CONVECTION.  HAVE LIMITED MENTION OF SEVERE TO
THE WESTERN ZONES WHERE CONVECTION SHOULD ENTER FIRST AND THIS IS
ALSO WHERE SPC HAS THE RISK FOR VERY LARGE HAIL.  STORMS SHOULD
CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM IN THE NW WITH CORFIDI
VECTORS INDICATING EASTWARD MOVEMENT PARALLEL TO THE STATIONARY
FRONT AT ONLY 10 KNOTS.  THIS POINTS TO A POTENTIAL FOR TRAINING
ECHOS NORTH OF I-20 AND HAVE ISSUED A FLOOD WATCH FOR THIS AREA.
ACROSS THE SOUTH JUST SCATTERED SHOWERS/STORMS ARE EXPECTED AS THE
FRONTAL BOUNDARY WILL BE TOO FAR NORTH TO HELP FOCUS RAINFALL.

FRONT WILL SLOWLY SLIDE SOUTH TONIGHT IN THE WAKE OF THE CONVECTIVE
COMPLEX.  WILL KEEP LIKELY POPS GOING WEDNESDAY...BUT HEAVY RAIN
THREAT WILL SHIFT TO THE SOUTH.  SOME SEVERE STORMS POSSIBLE ACROSS
THE SOUTH TOMORROW AFTERNOON...BUT CONVECTION TONIGHT MAY NEGATIVELY
IMPACT PROGGED INSTABILITIES AND SHEAR.  THE MODELS WERE A LITTLE
COOLER/DRIER THIS RUN AND HAVE GENERALLY KEPT THE TREND OF MOSTLY
CLOUDY SKIES AND SLIGHT CHANCES OF RAIN.  RIGHT NOW SOME LIGHT RAIN
IS POSSIBLE THURSDAY AND AGAIN SATURDAY.  DUE TO LACK OF CONSISTENCY
PULLED THE CHANCES OUT OF THE OTHER DAYS...BUT LEFT 10 PERCENT POPS
IN THE GRIDS.  SOME WARMER WEATHER POSSIBLE EARLY NEXT WEEK AS SWLY
LOW LEVEL FLOW BECOMES ESTABLISHED.

TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  56  60  40  50 /  90  60  40  10
WACO, TX              59  67  45  51 /  70  60  50  20
PARIS, TX             49  54  40  50 /  90  60  40  10
DENTON, TX            52  58  39  49 /  90  60  40  10
MCKINNEY, TX          53  58  40  50 /  90  60  40  10
DALLAS, TX            57  60  40  50 /  90  60  40  10
TERRELL, TX           57  61  41  51 /  90  60  40  10
CORSICANA, TX         58  65  46  51 /  80  60  40  10
TEMPLE, TX            60  70  46  51 /  70  60  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CST WEDNESDAY FOR THE
     FOLLOWING ZONES...COLLIN...COOKE...DALLAS...DELTA...
     DENTON...EASTLAND...ELLIS...ERATH...FANNIN...
     GRAYSON...HOOD...HOPKINS...HUNT...JACK...JOHNSON...
     KAUFMAN...LAMAR...MONTAGUE...PALO PINTO...PARKER...
     RAINS...ROCKWALL...SOMERVELL...STEPHENS...TARRANT...
     VAN ZANDT...WISE...AND YOUNG.

&&
Hazardous weather outlook, Feb 22, 6:10 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CST TUE FEB 22 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
610 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
...FLOOD WATCH IN EFFECT TONIGHT NORTHERN HALF...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS. THESE STORMS MAY ALSO PRODUCE HEAVY RAIN...
RESULTING IN THE RISK OF FLASH FLOODING...THUS A FLOOD WATCH HAS BEEN
ISSUED FOR THE AREA ALONG AND NORTH OF AN EASTLAND...TO CANTON.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
WEDNESDAY...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF
AN EASTLAND...TO ATHENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING WEST OF THE
I-35 CORRIDOR...AND ACTIVATION MAY BE NEEDED ACROSS THE REST OF THE
AREA AFTER 9 PM.

58

In the hours before

Local storm report, Feb 23, 12:16 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1216 AM CST WED FEB 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1215 AM     HAIL            2 N BLUE RIDGE           33.33N  96.40W
02/23/2005  0.75 INCH       COLLIN              TX   TRAINED SPOTTER

            REPORTED BY AMATEUR RADIO SPOTTERS
Local storm report, Feb 23, 12:27 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1227 AM CST WED FEB 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1225 AM     HAIL            2 NE WESTMINSTER         33.38N  96.43W
02/23/2005  1.75 INCH       COLLIN              TX   TRAINED SPOTTER

            REPORTED BY AMATEUR RADIO SPOTTERS
Local storm report, Feb 23, 12:36 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1236 AM CST WED FEB 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1225 AM     HAIL            SUMNER                   33.74N  95.67W
02/23/2005  1.75 INCH       LAMAR               TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED IN SUMNER
Local storm report, Feb 23, 12:39 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1239 AM CST WED FEB 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1239 AM     HAIL            4 W LEONARD              33.38N  96.32W
02/23/2005  0.75 INCH       FANNIN              TX   TRAINED SPOTTER

            REPORTED BY AMATEUR RADIO SPOTTERS
Local storm report, Feb 23, 1:26 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
126 AM CST WED FEB 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0123 AM     FLASH FLOOD     PRIDDY                   31.67N  98.51W
02/23/2005                  MILLS               TX   LAW ENFORCEMENT

            WATER OVER ROAD HWY 16 NORTH, ALSO ON FM 218
Local storm report, Feb 23, 1:32 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
132 AM CST WED FEB 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0124 AM     FLASH FLOOD     PRIDDY                   31.67N  98.51W
02/23/2005                  MILLS               TX   LAW ENFORCEMENT

            WATER OVER HIGHWAY 16 AND FARM ROAD 218 NEAR PRIDDY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:58 PM CSTSevere Thunderstorm WarningFWDDelta, Lamar62 min
Feb 22, 11:06 PM CSTSevere Thunderstorm WarningFWDCollin54 min
Feb 22, 11:50 PM CSTFlash Flood WarningFWDComanche3 hr
Feb 22, 11:55 PM CSTSevere Thunderstorm WarningFWDLamar65 min
Feb 23, 12:00 AM CSTSevere Thunderstorm WarningFWDMills45 min
Feb 23, 12:00 AM CSTSevere Thunderstorm WarningFWDCollin60 min
Feb 23, 12:29 AM CSTSevere Thunderstorm WarningFWDFannin61 min
Feb 23, 12:41 AM CSTSevere Thunderstorm WarningFWDComanche, Hamilton64 min
Feb 23, 12:43 AM CSTSevere Thunderstorm WarningFWDGrayson62 min
Feb 23, 12:57 AM CSTFlash Flood WarningFWDMills2 hr
Feb 23, 12:59 AM CSTSevere Thunderstorm WarningFWDLamar61 min
Feb 23, 1:02 AM CSTSevere Thunderstorm WarningFWDCollin58 min
Feb 23, 1:32 AM CSTSevere Thunderstorm WarningFWDHunt58 min
Feb 23, 1:47 AM CSTSevere Thunderstorm WarningFWDHamilton58 min
Feb 23, 2:11 AM CSTSevere Thunderstorm WarningFWDBosque64 min
Feb 23, 2:56 AM CSTFlash Flood WarningFWDMills2 hr
Feb 23, 3:10 AM CSTFlash Flood WarningFWDBosque3 hr
Feb 23, 3:48 AM CSTFlash Flood WarningFWDHamilton117 min
Feb 23, 4:49 AM CSTSevere Thunderstorm WarningFWDHill, Limestone, McLennan44 min
Feb 23, 6:20 AM CSTFlash Flood WarningFWDBell115 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.